North Dakota, 2016

Hail and Damaging Wind in North Dakota, May 25, 2016

May 25, 2016 · NWS BIS · 9 events in 6 counties and zones

Thunderstorms developed across south central North Dakota into the James River Valley along a surface trough extending from a surface low in southeast North Dakota. The largest hail was one inch in diameter and fell in Sioux and Dickey counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed across south central North Dakota into the James River Valley along a surface trough extending from a surface low in southeast North Dakota. The largest hail was one inch in diameter and fell in Sioux and Dickey counties. The strongest wind gust of 60 mph occurred in Sioux County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 25, 11:34 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, May 25, 11:34 AM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1234 PM CDT WED MAY 25 2016

.UPDATE...
Issued at 1235 PM CDT Wed May 25 2016

For this update, tweaked the precipitation chances to better match
observed radar trends. Still expect northeastern Montana
precipitation to nudge its way into northwestern North Dakota in
the next couple of hours. The big question mark about strong to
severe storms in the southeast later this afternoon remains cloud
cover. Other than that, just blended the latest observations to
the forecast.

UPDATE Issued at 931 AM CDT Wed May 25 2016

Showers with a few thunderstorms continue to lift through the
area. Concern for severe has decreased a bit over the James River
Valley region as latest guidance has backed off a bit on the
instability and shifts the deep layer shear out a bit earlier.
With that said, if skies clear out this afternoon would not be
surprised to see a few storms become stronger. Updates have been
sent.

UPDATE Issued at 633 AM CDT Wed May 25 2016

Overall, forecast expectations remain unchanged for this morning
through this evening, and well supported by the 06-10 UTC guidance
suites. The ongoing forecast was blended to observed trends
through 11 UTC.

&&

.SHORT TERM...(Today and tonight)
Issued at 343 AM CDT Wed May 25 2016

Convective potential south central and the James River Valley this
afternoon and evening, and rainfall around one inch today
northwest and far north central highlight the short term
forecast.

Low pressure across southeast South Dakota as of 09 UTC this
morning is forecast to propagate into southeast North Dakota late
this afternoon. Low level moisture transport along and east of an
inverted trough extending into north central North Dakota is
forecast to yield surface dew points in the mid to upper 50s F
this afternoon. The main question is how much instability can
build across the south central and James River Valley given cloud
cover. The 06 UTC NAM and 08 UTC RAP suggest some thinning in
cloud cover this afternoon, however a large spread in possible ML
CAPE values is present amongst the guidance, representing a
conditional severe threat highly dependent on how much clouds can
thin. SPC has maintained a marginal risk for severe storms across
these areas in their Day 1 Convective Outlook.

Across northwest and far north central North Dakota a deformation
zone is forecast to establish itself this morning and into the
afternoon northwest of the aforementioned surface low. Around one
inch of rainfall is possible for these areas today, locally higher
with embedded thunderstorms.

.LONG TERM...(Thursday through Tuesday)
Issued at 343 AM CDT Wed May 25 2016

An active weather pattern with daily chances for thunderstorms
highlights the extended forecast.

The 00 UTC global suites are in agreement on a mean longwave
intermountain west trough through the extended forecast period.
Downstream across the Northern Plains, favorable southwest flow
aloft supports a daily threat for thunderstorms Thursday through
early next week. At this time, no specific period stand outs with
a significant severe thunderstorm threat, however, the threat is
also non-zero for this synoptic setup.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1235 PM CDT Wed May 25 2016

Scattered to numerous showers and thunderstorms are expected
across western and central North Dakota. The most numerous
activity should be in the northern TAF sites at KISN and KMOT.
Ceilings may fall to MVFR at KISN and KDIK this afternoon...and at
KMOT after 00z. Regarding KJMS, amendments are not scheduled due
to communication issues with the ASOS.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...ZH
AVIATION...JV
Hazardous weather outlook, May 25, 10:37 AM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1137 AM CDT WED MAY 25 2016

NDZ001>005-009>013-017>021-031>033-040>044-261645-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
1137 AM CDT WED MAY 25 2016 /1037 AM MDT WED MAY 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS ARE FORECAST
TODAY. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH TUESDAY...
INCLUDING THE MEMORIAL DAY HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ022-023-025-034>037-045>048-050-051-261645-
SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
1137 AM CDT WED MAY 25 2016 /1037 AM MDT WED MAY 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TODAY THROUGH
THIS EVENING. A FEW STORMS MAY BE STRONG ACROSS SOUTH CENTRAL
NORTH DAKOTA AND THE JAMES RIVER VALLEY THIS AFTERNOON AND
EVENING WITH SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH TUESDAY...
INCLUDING THE MEMORIAL DAY HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE THIS AFTERNOON AND EVENING.

ZH/JJS

In the hours before

Special weather statement, May 25, 7:37 AM CST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
837 AM CDT WED MAY 25 2016

NDZ037-251400-
STUTSMAN-
837 AM CDT WED MAY 25 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL STUTSMAN COUNTY
INCLUDING JAMESTOWN UNTIL 900 AM CDT...

AT 835 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR JAMESTOWN...
MOVING NORTHWEST AT 35 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...BUCHANAN AND ELDRIDGE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4686 9863 4678 9881 4706 9915 4717 9884
TIME...MOT...LOC 1335Z 147DEG 30KT 4687 9876

MATHEWS
Special weather statement, May 25, 1:12 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
212 PM CDT WED MAY 25 2016

NDZ010-018-021-252000-
MOUNTRAIL ND-MCLEAN ND-DUNN ND-
212 PM CDT WED MAY 25 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MCLEAN...
SOUTHEASTERN MOUNTRAIL AND NORTHEASTERN DUNN COUNTIES UNTIL 300 PM
CDT...

AT 211 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTH OF MCKENZIE BAY RECREATION AREA...OR 32 MILES NORTHEAST
OF KILLDEER...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PARSHALL...VAN HOOK PARK...PARSHALL BAY RECREATION AREA...DEEP WATER
CREEK RECREATION AREA...SKUNK CREEK BAY RECREATION AREA AND POUCH
POINT RECREATION AREA.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR LAKE SAKAKAWEA...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DO NOT BE CAUGHT ON
THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4794 10187 4789 10187 4765 10236 4775 10253
      4813 10222
TIME...MOT...LOC 1911Z 217DEG 21KT 4776 10237

HARGROVE
Special weather statement, May 25, 1:18 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
218 PM CDT WED MAY 25 2016

NDZ019>021-252000-
OLIVER ND-MERCER ND-MCLEAN ND-
218 PM CDT WED MAY 25 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MCLEAN...CENTRAL MERCER
AND WESTERN OLIVER COUNTIES UNTIL 300 PM CDT...

AT 218 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF ZAP...OR 8 MILES NORTH OF BEULAH...MOVING
NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BEULAH...HAZEN...STANTON...RIVERDALE...PICK CITY...
HAZEN BAY RECREATION AREA...LAKE SAKAKAWEA STATE PARK...
BEULAH BAY RECREATION AREA...EMMET AND DAKOTA WATERS RECREATION AREA.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR LAKE SAKAKAWEA...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DO NOT BE CAUGHT ON
THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4737 10194 4778 10175 4741 10116 4698 10175
      4698 10178
TIME...MOT...LOC 1918Z 208DEG 11KT 4738 10182

HARGROVE

The radar

The Bismarck radar (KBIS), 93 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Mercer

When
May 25, 1:30 PM CST to 1:32 PM CST
Where
Mercer County, 2.76 mi S of Beulah
Reported by
Public
Coordinates
47.230, -101.780

Hail, Sioux

When
May 25, 3:08 PM MST to 3:11 PM MST
Where
Sioux County, Solen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.390, -100.800

Hail, Sioux

When
May 25, 3:45 PM MST to 3:47 PM MST
Where
Sioux County, 0.48 mi W of Cannon Ball
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.390, -100.600

Thunderstorm Wind, Sioux

When
May 25, 3:45 PM MST to 3:47 PM MST
Where
Sioux County, 0.48 mi W of Cannon Ball
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
46.390, -100.600

Some road signs were blown down by the severe wind gusts.

Funnel Cloud, Mountrail

When
May 25, 5:15 PM CST to 5:17 PM CST
Where
Mountrail County, 5.12 mi E of Epworth
Reported by
Public
Coordinates
48.130, -102.110

Funnel Cloud, McLean

When
May 25, 5:25 PM CST to 5:28 PM CST
Where
McLean County, 0.69 mi S of Coleharbor
Reported by
Public
Coordinates
47.540, -101.220

Hail, Logan

When
May 25, 7:20 PM CST to 7:23 PM CST
Where
Logan County, 9.61 mi NW of Fredonia
Measured
0.88 in hail
Reported by
Public
Coordinates
46.430, -99.240

Hail, Logan

When
May 25, 7:30 PM CST to 7:33 PM CST
Where
Logan County, 9.61 mi NW of Fredonia
Measured
0.88 in hail
Reported by
Public
Coordinates
46.430, -99.240

Hail, Dickey

When
May 25, 8:27 PM CST to 8:30 PM CST
Where
Dickey County, 0.84 mi SW of Oakes
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
46.120, -98.090

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630106, 630109, 630110, 630114, 630107, 630108, 630111, 630112, 630113.